Vermont, 2023

Hail and Damaging Wind in Vermont, September 8, 2023

September 8, 2023 · NWS ALY · 2 events in 1 county or zone

A frontal boundary and low pressure system was the focus for a few showers and thunderstorms on September 8. These storms resulted in some downed trees and large hail which damaged a vehicle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A frontal boundary and low pressure system was the focus for a few showers and thunderstorms on September 8. These storms resulted in some downed trees and large hail which damaged a vehicle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 8, 1:07 PM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Sep 8, 1:07 PM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
207 PM EDT Fri Sep 8 2023

.SYNOPSIS...
A front will be stalled across the region this afternoon
and linger through the weekend. This will result in continued
unsettled weather with showers and thunderstorms, especially during
the afternoon and evening hours. Some storms may become severe
producing damaging wind gusts and possibly large hail this afternoon
into tonight south and east of the Capital Region.

&&

.NEAR TERM /THROUGH TONIGHT/...
.UPDATE 150 PM EDT...Severe threat remains muddled and unclear
this afternoon. Clouds associated with a cold front to west have
limited destabilization and heating north and west of the
Capital Region. To the south of the Capital Region some heating
has occurred north of the old front that has become station.
Sfc dewpoints remain in the 60s to around 70F. It will not be as
warm today with clouds and first boundary hung up near southern
NY and southern New England. PWATs remain above normal in the
1.4-1.6" range on the SPC Mesoanalysis. MLCAPEs have risen above
500-1500 J/kg in the southeast extreme over the Mid Hudson
Valley, southern Taconics, Berkshires and NW CT.

Latest CAMS seem to favor locations south and east of the Tri
cities/Capital Region in the mid to late pm. MLCAPEs 500-1500+
J/kg with effective bulk shear values 20-30 KT based on the 3-km
NAM/HRRR and latest Mesoanalysis. Tried to retool PoPs and
weather some. Damaging winds look to be the main threat. Another
impulse ahead of the front may bring more storms tonight into
the overnight, but the amount of instability may limit any
severe threat. Highs today in the 70s to lower 80s with some mid
and upper 80s from the Capital Region south into the mid Hudson
Valley and southwest New England. Again, coverage looks less
than yesterday.

Showers and storms will gradually decrease in intensity and
coverage during the evening due to diurnal effects. Forecast
soundings indicate stabilizing low levels so the threat for
strongest winds should decrease shortly after dark. With the
front not moving, will mention chance PoPs for showers through
the night, but should be scattered at best. It will be
warm/muggy again along and southeast of the front with mid to
upper 60s, but cooler upper 50s to lower 60s expected across the
western/southern Adirondacks.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
On Saturday, the front is only expected to nudge slightly
southeast so there will still be a localized threat for stronger
storms developing for areas well south/east of Albany during
the afternoon. The upper pattern remains stagnant, with the
front being the main focus for convective initiation. Abundant
moisture remains in place with PWAT anomalies of +1 to +2 STDEV,
so expecting mainly scattered coverage of showers and storms
from mid afternoon through early evening with locally heavy
downpours. Isolated flash flooding is possible where
persistent/training downpours occur. Southeast of the front,
SBCAPE of 1000-2000 J/Kg is forecast and is where strong storms
would be favored. 0-6 km shear a bit weaker than Fri at 20-25 kt
so we are not in a severe weather outlook from SPC at this
time, but will monitor trends. Highs will be cooler northwest of
the front in the 70s, with lower 80s southeast of Albany in
valley areas. It will remain humid with dewpoints in the mid 60s
to lower 70s (warmest southeast of the front.)

Showers and storms should decrease in coverage Sat evening as
instability wanes due to diurnal effects. Will still hold onto
chance PoPs through the night with the moist air mass and front
still in place. Lows will range from upper 50s in the
Adirondacks to upper 60s in the Hudson Valley.

More unsettled weather is anticipated on Sunday, as the front
remains draped across the southeast part of the area with a
short wave disturbance aloft tracking SW to NE across the area.
A weak area of low pressure also developing along the front will
result in better forcing for more widespread showers and
storms. With more cloud cover resulting in less instability
(SBCAPE generally less than 1000 J/Kg), storms are expected to
be non-severe. With PWAT anomalies still running high (+1 to +2
STDEV), isolated flash flooding remains possible. Highs should
range from the upper 60s in the mountains to mid/upper 70s in
valleys.

As the upper level disturbance and weak surface wave along
front continue to move through, will continue likely mention of
showers through much of Sun night. With diminishing instability
forecast, will not mention any thunder. Lows temperatures look
similar to recent nights (upper 50s to upper 60s).

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
The long term period will be dominated by persistent upper
troughing over and west of the forecast area, resulting in
unsettled weather through most of the period. On Monday, a
frontal boundary will remain stalled across or just southeast of
the region and will serve as a focus for rain showers and
possible thunderstorms, particularly in the afternoon and
evening hours. As the stalled boundary finally exits eastward,
Tuesday may provide a brief respite from the wet weather before
a more potent upper trough digs in over the Great Lakes and Ohio
Valley with its associated frontal system resulting in more
widespread wet weather Wednesday into Thursday.

Temperatures through the period will trend slightly downward.
Highs Monday will be near normal, in the upper 60s to low 70s in
high terrain and mid to upper 70s at lower elevations. Most
locales will see highs decline by a degree or two each day, with
Thursday highs expected to reach the upper 50s to mid 60s in
high terrain and upper 60s to mid 70s at lower elevations.
Nighttime lows remain relatively steady in the mid 50s to low
60s Monday night through Wednesday night, but begin to trend
downward in the cool advective regime behind the surface cold
front on Thursday night, when lows will range from the upper 40s
to upper 50s across the region. Dewpoint temperatures remain
elevated in the 60s to low 70s on Monday, but subsequently
decline into the 50s to low 60s for the remainder of the period.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Through 18z Saturday...VFR conditions prevail at all terminals,
though KGFL has bounced a bit between VFR and MVFR ceilings through
this afternoon. A TEMPO group was included in the TAFs to account
for any further lowered ceilings here through much of the afternoon.

A secondary cold front will move through the region later this
afternoon and into tonight, creating the threat of showers and
thunderstorms across the area. The spatial spread of convection will
not be as great as yesterday, however, it is still likely that the
terminals will experience at least showers at some point during the
18z TAF period. Based on latest guidance, the most likely time for
showers and thunderstorms looks to fall between 03-10z. The terminal
more likely to see a thunderstorm looks to be KPOU, so a PROB30
group was included to account for this possibility. It is
possible that some thunder develop elsewhere, but confidence is
not high. Will monitor conditions throughout the afternoon and
into this evening and make amendments where needed.

Upon convective activity ceasing across the area, MVFR ceilings may
persist through mid-morning/early afternoon before VFR conditions
return. Winds throughout the period will be relatively light mainly
out of the northwest with sustained speeds of 2-5 kt. It is possible
for a stronger gust to occur where thunderstorms develop, however
this will be highly isolated.

Outlook...

Saturday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Sunday: High Operational Impact. Definite SHRA...TSRA.
Saturday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Sunday: High Operational Impact. Definite SHRA...TSRA.
Sunday Night: High Operational Impact. Likely SHRA...TSRA.
Monday: High Operational Impact. Likely SHRA...TSRA.
Monday Night: Moderate Operational Impact. Chance of SHRA.
Tuesday: Moderate Operational Impact. Chance of SHRA.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...JPV/Wasula
NEAR TERM...JPV/Wasula
SHORT TERM...JPV
LONG TERM...Picard
AVIATION...Gant
Hazardous weather outlook, Sep 8, 2:47 PM EST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
347 PM EDT Fri Sep 8 2023

CTZ001-013-MAZ001-025-NYZ051>054-058>061-063>066-VTZ013>015-091100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Western Albany-Eastern Albany-Western Rensselaer-
Eastern Rensselaer-Western Greene-Eastern Greene-Western Columbia-
Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess-
Eastern Dutchess-Bennington-Western Windham-Eastern Windham-
347 PM EDT Fri Sep 8 2023

...SEVERE THUNDERSTORM WATCH 675 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, portions of eastern New York and southern
Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Storms will also be capable of heavy downpours that could result in
localized flooding of urban, poor drainage and low lying areas with
isolated flash flooding possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance of thunderstorms Saturday, Sunday and Monday,
mainly during the afternoon to evening hours each day. Storms will
be capable of heavy downpours that could result in localized
flooding of urban, poor drainage and low lying areas with isolated
flash flooding possible.

.SPOTTER INFORMATION STATEMENT...
Spotters should send severe weather reports to the National Weather
Service.

NYZ032-033-038>043-047>050-082>084-091100-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Northern Fulton-Southeast Warren-Southern Washington-
347 PM EDT Fri Sep 8 2023

This Hazardous Weather Outlook is for portions of eastern New York.

.DAY ONE...This afternoon and tonight.

Strong to isolated severe thunderstorms are expected this afternoon
into the evening. Damaging winds would be the main threat.

Storms will also be capable of heavy downpours that could result in
localized flooding of urban, poor drainage and low lying areas with
isolated flash flooding possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance of thunderstorms Saturday, Sunday and Monday,
mainly during the afternoon to evening hours each day. Storms will
be capable of heavy downpours that could result in localized
flooding of urban, poor drainage and low lying areas with isolated
flash flooding possible.

.SPOTTER INFORMATION STATEMENT...
Spotters should send severe weather reports to the National Weather
Service.

In the hours before

Local storm report, Sep 8, 2:22 PM EST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
322 PM EDT Fri Sep 08 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     Tstm Wnd Dmg     1 SW Camp Witawentin    42.46N  73.30W
09/07/2023                   Berkshire          MA   Trained Spotter

            Trees and large tree branches down at property on
            Church Hill Street. Large branches on house and multiple
            trees uprooted.

&&

Event Number ALY2304342

AJG
Local storm report, Sep 8, 2:27 PM EST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
327 PM EDT Fri Sep 08 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     Tstm Wnd Dmg     1 NNE White Creek       42.98N  73.29W
09/07/2023                   Washington         NY   Dept of Highways

            Tree down on wires blocking Niles Road between Meeting
            House and Gannon Road in White Creek

&&

Event Number ALY2304343

AJG
Local storm report, Sep 8, 2:32 PM EST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
332 PM EDT Fri Sep 08 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     Tstm Wnd Dmg     1 ESE White Creek       42.97N  73.28W
09/07/2023                   Washington         NY   Dept of Highways

            Wires and transformer down on County Route 68 between
            State Line Road and Niles Road.

&&

Event Number ALY2304344

AJG
Local storm report, Sep 8, 2:44 PM EST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
344 PM EDT Fri Sep 08 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     Tstm Wnd Dmg     1 SSW Shushan           43.08N  73.35W
09/07/2023                   Washington         NY   Dept of Highways

            Tree down with wires burning on Sutherland Road between
            County Route 61 and Dobbin Hill Road in Jackson, NY

&&

Event Number ALY2304345

AJG
Special weather statement, Sep 8, 2:44 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Albany NY
344 PM EDT Fri Sep 8 2023

NYZ052>054-059>061-082030-
Eastern Albany NY-Eastern Columbia NY-Western Rensselaer NY-
Eastern Greene NY-Western Columbia NY-Eastern Rensselaer NY-
344 PM EDT Fri Sep 8 2023

...A strong thunderstorm will impact portions of north central
Columbia, southeastern Albany, northeastern Greene and southwestern
Rensselaer Counties through 430 PM EDT...

At 344 PM EDT, Doppler radar was tracking a strong thunderstorm over
New Baltimore, or 9 miles southwest of Nassau, moving northeast at 15
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Nassau, New Baltimore, Ravena, Valatie, Castleton-On-Hudson,
Kinderhook, West Sand Lake, Coeymans, Stuyvesant, East Nassau, East
Schodack, Stuyvesant Falls, Brookview, Chatham Center, Van Hoesen
Station, Jacks Corners, Millers Corners, Rayville, Malden Bridge and
Otter Hook.

This includes the following highways...
 Interstate 90 near exit 10.
 Interstate 87 near exit 21A.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
east central New York.

&&

LAT...LON 4234 7376 4247 7387 4264 7361 4247 7343
TIME...MOT...LOC 1944Z 236DEG 14KT 4245 7378

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MEM
Local storm report, Sep 8, 2:51 PM EST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
351 PM EDT Fri Sep 08 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     Tstm Wnd Dmg     1 NNE Ash Grove         43.04N  73.33W
09/07/2023                   Washington         NY   Dept of Highways

            Tree down on Ash Grove Road between Chesnut Hill Road
            and McKie Hollow Road in White Creek.

&&

Event Number ALY2304346

AJG

The radar

The Albany radar (KENX), 126 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Windham

When
September 8, 2:51 PM EST
Where
Windham County, 0.69 mi N of Brattleboro
Measured
1 in hail
Reported by
Social Media
Coordinates
42.860, -72.570

There was report of quarter sized hail damage to a car.

Thunderstorm Wind, Windham

When
September 8, 4:03 PM EST
Where
Windham County, Guilford
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.820, -72.580

Trees were down in Guilford.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2023Every state in 2023This day in weather historyWarnings in Vermont, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1143225, 1143226.